Fentanyl and secondary exposure.
Here are some of the news headlines from the last few weeks...
From KLTV7, a Harris County, TX police officer was hospitalized after coming in contact with a fentanyl-laced paper flyer. The officer "removed the flyer, got into her car and drove away. She soon began feeling lightheaded and had other symptoms". This story was also tweeted by the official handle of the Harris County, TX Sherriff's Office.
From KATC3, police officers in Lafayette, LA responded to a call of an unresponsive man at a residence. Upon observing the scene, two officers "showed symptoms of being exposed to the potent drug [fentanyl]".
From ABC13 Eyewitness News, a Houston, TX police officer checked a person's hotel room and found 50-100 pills in a plastic bag. The officer "put the baggie in the patrol car" and "he started feeling ill, shortness of breath and feeling dizzy, and he was no getting better".
From the Belleville News Democrat, two police officers were responding to a series of overdoses at a Brooklyn, IL strip club when they came into contact with fentanyl and began to feel ill. "The thing with fentanyl is the smallest amount, like if you put just less than a gram in a room, it can knock out everyone in the room. It's a pretty hardcore substance, and it's happening everywhere."
There are other stories out there.
It goes without saying that fentanyl is a potent mu-opioid receptor agonist substance that produces central nervous system depression. That is true.
Chemical structure of Fentanyl
Drawn by Kevin G. Shanks (2017)
It's been used as a pharmaceutical in the USA since 1968. Intravenous and intrathecal fentanyl is used for anesthesia and analgesia in a hospital setting. It is also available as a transdermal patch for chronic pain management, or as a lozenge for oral transmucosal absorption which is intended for opioid tolerant people and in the treatment of breakthrough pain in cancer. It can also be used intranasally and sublingually.
But can stories like this really happen?
No. Not from dermal absorption of powder. It's not possible. NOT. POSSIBLE.
Let's go to the facts.
The American College of Medical Toxicology (ACMT) (a really smart group of medical doctors) has issued a position paper on this topic and they brought math, science, and some much needed damned common sense to the table.
You can read their position here via the Clinical Toxicology journal website.
Go read it.
It's good. I promise.
OK. You read it?
Notice the lack of hyperbole and hysteria?
No. Not that Hysteria.
Notice the logical viewpoints?
Notice the use of math and science?
Lots o' numbers! You're making my head explode!
It is impossible to dermally absorb enough powder fentanyl to produce any sort of pharmacological effect. There needs to be some sort of mechanism in place to move that fentanyl through the skin. Pharmaceutical companies invested a large amount of time, effort, and money to develop transdermal delivery systems to administer drug (e.g. transdermal patch to place on the skin). If you were to find yourself in a situation where you had powdered fentanyl on your skin, calmly walk over to the sink and wash your hands with soap and water.
Let's use facts in our discussions about drugs. Hysteria and hyperbole is not helpful to anyone. At all. In fact, it makes things worse. Much worse.
The flyers from Harris County, TX mentioned above were tested in a lab and contained no fentanyl or any other drug. Imagine that!
Now there's this gem of a story in the news today...
From the Northwest Indiana Times, a paramedic was attempting to intubate an unresponsive man when the man coughed and snorted in his face. After doing his job and returning to the fire station, the paramedic "began to feel unwell an fell unconscious". The paramedic suspected he "was exposed to a powerful synthetic opioid, such as fentanyl".